Arkansas, 2008Flooding in Arkansas, April 1 to 6, 2008
April 1 to 6, 2008 · NWS MEG · 2 events in 2 counties and zones
Many rivers and tributaries in Northeast Arkansas remained high during the beginning of April from excessive rainfall in March.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $7.3 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Many rivers and tributaries in Northeast Arkansas remained high during the beginning of April from excessive rainfall in March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 1, 7:37 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 1, 7:37 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
837 PM CDT TUE APR 1 2008
.DISCUSSION...
LIGHT RAIN CONTINUES THIS EVENING OVER NORTHERN MISSISSIPPI IN
ASSOCIATION WITH ISENTROPIC ASCENT GENERALLY AT THE 300K SUFACE.
THIS WAS PICKED UP RATHER WELL WITH THE 18Z RUN OF THE NAM AND GFS
MODELS. THE ISENTROPIC UPGLIDE BECOMES MORE NEUTRAL BY MIDNIGHT
THUS EXPECT LIGHT RAIN TO DIMINISH RAPIDLY AFTER MIDNIGHT.
WILL SEND UPDATED FORECAST OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 345 PM CDT TUE APR 1 2008/
DISCUSSION...
PRIMARY FORECAST CONCERN REMAINS TIMING AND LOCATION OF HEAVY
RAIN EPISODES AND ASSOCIATED FLASH FLOOD THREAT.
GOES VISIBLE IMAGERY AND 20Z SURFACE MAP SHOWED A COLD FRONT THAT
ENTERED THE MIDSOUTH LAST EVENING HAD EXITED THE MIDSOUTH THIS
AFTERNOON AND WAS LOCATED OVER CENTRAL MS. SOME ELEVATED SOWERS HAD
PERSISTED ALONG AND SOUTH OF INTERSTATE 40... A LITTLE LONGER THAN
EXPECTED THIS AFTERNOON. WILL MAINTAIN A MENTION OF THESE PESKY
SHOWERS INTO THE EARLY EVENING.
RELATIVELY DRY EASTERLY LOW LEVEL FLOW WILL PREVAIL OVER THE
MIDSOUTH THROUGH WEDNESDAY AFTERNOON...ALONG THE SOUTHWEST
PERIPHERY OF A SURFACE PRESSURE RIDGE LIFTING INTO THE NORTHEAST
STATES. EXPECT SOUTHERLY RETURN FLOW TO DEVELOP OVER THE MIDSOUTH
WEDNESDAY EVENING...LIFTING THE FRONT AND MODIFIED MARINE LAYER
INTO THE MIDSOUTH. GFS AND NAM MODELS HANG THE SURFACE FRONT UP
NEAR THE INTERSTATE 40 CORRIDOR BY 12Z THURSDAY...DEVELOPING HEAVY
RAIN FROM ELEVATED THUNDERSTORMS NORTH OF THE FRONT. PRECIPITABLE
WATER VALUES ARE PROGGED NEAR 1.5 INCHES. TIMING AND QPF WILL COME
DOWN TO SHORTWAVE TIMING AND STRENGTH...OF WHICH THE GFS HAS BEEN
QUITE CONSISTENT WITH AS OF LATE. GIVEN THIS SCENARIO...HAVE
ISSUED A FLASH FLOOD WATCH FOR NORTHERN PORTIONS OF THE MIDSOUTH
FROM MIDNIGHT WEDNESDAY NIGHT THROUGH NOON ON THURSDAY.
NOT MUCH OF A BREATHER EXPECTED LATER IN THE DAY THURSDAY. THE
MODELS ARE IN GOOD AGREEMENT IN DROPPING AN OPEN LONGWAVE TROF
INTO THE SOUTHERN PLAINS BY THURSDAY EVENING. LOW LEVEL
CONVERGENCE WILL LIKELY SHARPEN ALONG THE SURFACE FRONT OVER THE
MID MS RIVER VALLEY...AS THE UPPER LEVEL FLOW BECOMES INCREASINGLY
DIFFLUENT. AS THE LONGWAVE TROF LIFTS EAST...THE SURFACE FRONT
WILL DROP INTO THE MIDSOUTH ON FRIDAY. THIS FRONT WILL LIKELY
ENCOUNTER PRECIPITABLE WATER VALUES OVER THE MIDSOUTH AS HIGH AS
1.75 INCHES AND CAPES OF 500 TO 1000 J/KG. DEPENDING ON THE SPEED
OF THE FRONT AND LOCATION OF BEST DYNAMICS...COULD SEE ANOTHER
ROUND OF HEAVY RAIN AND FLASH FLOODING ON FRIDAY. ADDITIONAL
EXPANDED FLASH FLOOD WATCHES MAY BE ISSUED AS THE THURSDAY NIGHT
AND FRIDAY PERIODS COME INTO SHARPER FOCUS. A HYDROLOGIC OUTLOOK
PRODUCT HAS BEEN ISSUED TO HIGHLIGHT THE POTENTIAL FLASH FLOODING
AND RIVER FLOODING FOR THE LATTER HALF OF THE WORKWEEK.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 46 63 56 73 / 20 10 60 40
MKL 42 63 52 70 / 20 10 60 60
JBR 43 61 51 67 / 10 20 90 70
TUP 50 68 57 76 / 30 10 30 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING FOR CLAY-CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-
POINSETT-RANDOLPH.
MO...FLASH FLOOD WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...FLASH FLOOD WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING FOR CARROLL-CROCKETT-DYER-GIBSON-HENRY-LAKE-
LAUDERDALE-OBION-WEAKLEY.
&&
ACHazardous weather outlook, Apr 1, 2:06 AM CST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CDT TUE APR 1 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
306 AM CDT TUE APR 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXCESSIVE RAINFALL WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY
ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THIS MAY RESULT IN ADDITIONAL
FLASH FLOODING AND RIVER FLOODING. FLASH FLOOD WATCHES MAY BE
NEEDED DURING THIS TIME PERIOD.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN THURSDAY AND
FRIDAY ACROSS PORTIONS OF THE MID SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT NEW RIVER FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY FOR SEVERE
WEATHER INCLUDING FLASH FLOODING.
Flood, Randolph
- When
- April 1, 11:00 PM CST to April 6, 11:00 PM CST
- Where
- Randolph County, Pocahontas to 1.76 mi NW of Manson
- Cause
- Dam / Levee Break
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2.3 million
- Reported by
- Newspaper
- Coordinates
- 36.270, -90.970
Heavy rain produced flooding in March along the Black River and it's tributaries. The flooding provided intense pressure on the county's levees. Two breaches occurred, one of them on the Scaggs-Ferry Levee. Numerous roads were closed from the high water including Arkansas 90, U.S.Highway 62, Arkansas 166, Arkansas 93, Arkansas 328, Arkansas 304, and U.S. Highway 67 South from Pocahontas into Lawrence County. By the beginning of April, over forty buildings including some houses and a senior citizen complex received damage from the flooding. Of those, ten houses were destroyed, thirty-four houses had major damage, and twelve had minor damage. Randolph County was declared a state disaster area. One death occurred. A teenager drowned when the boat he was in capsized in a flooded area outside the main channel of the Black River near the Noland community.
Flood, Lawrence
- When
- April 1, 11:00 PM CST to April 6, 11:00 PM CST
- Where
- Lawrence County, 1.02 mi E of Annieville to 2.63 mi WSW of Annieville
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- Newspaper
- Coordinates
- 36.150, -91.212
Heavy rain in March produced flooding along the Black River and it's tributaries. Numerous roads were closed due to the high water including Arkansas 115, Arkansas 117, U.S. Highway 63 from Hoxie to the Sharp County line, Arkansas 25, and U.S. Highway 412. County Roads 106 and 107 received damage from the flooding as well. By the beginning of April, twenty-five homes were destroyed and forty received major damage. Many cabins and other dwellings received damage as well. Lawrence County was declared a state disaster area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Mississippi, April 1 to 13, 20082 deaths · $200,000 · 1 event
- Flooding in Tennessee, April 1 to 13, 20081 death · $210,000 · 2 events
- Flooding in Arkansas, April 1 to 30, 2008$1.6 million · 8 events
- High Wind in Texas, April 1, 20083 injured · $135,000 · 63 kt wind · 15 events
- Flooding in Arkansas, April 1 to 24, 2008$100,000 · 2 events
- Strong Wind in Vermont, April 1 to 2, 2008$50,000 · 16 events
- Strong Wind in New York, April 1 to 2, 2008$30,000 · 9 events
- Drought in Alabama, April 1 to 30, 200830 events
- Flood in Illinois, April 1 to 24, 2008$30,000 · 1 event
- Heavy Snow in Minnesota, April 1, 200822 events
- Flood in Arkansas, April 1 to 30, 2008$25,000 · 1 event
- Drought in Tennessee, April 1 to 30, 200816 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98224, 98225.